Oxaliplatin-induced hepatocellular injury and ototoxicity: A review of the literature and report of unusual side effects of a commonly used chemotherapeutic agent

Nicole O. Vietor*, Benjamin J. George

*Corresponding author for this work

Research output: Contribution to journalReview articlepeer-review

21 Scopus citations

Abstract

After extensive literature review utilizing PubMed and Medline searches, we present a rare case of oxaliplatin-induced grade 3/4 hepatocellular injury and ototoxicity. The patient is a 46-year-old female diagnosed with stage IIIC (pT3N2bM0) adenocarcinoma of the sigmoid colon. PET/CT prior to surgery and chemotherapy was negative for distant metastatic disease and baseline liver-associated enzymes were within normal limits. Following sigmoidectomy, patient began adjuvant chemotherapy with 5-florouracil, leucovorin, and oxaliplatin (mFOLFOX-6). Cycle 1 was complicated only by refractory nausea. However, cycle 2 was complicated by vertigo with refractory nausea, tinnitus, and marked elevation in liver enzymes in a hepatocellular pattern. Extensive workup was negative and the etiology of her symptoms and grade 3/4 hepatocellular injury was hypothesized to be the result of oxaliplatin. Aspartate aminotransferase and alanine aminotransferase decreased after two additional weeks off therapy and during cycle 3 in which oxaliplatin was held. She had no evidence of 5-florouracil toxicity. On cycle 4, oxaliplatin was restarted at 50% dose; symptoms and liver-associated enzymes remained stable. However, oxaliplatin was increased up to 75% full dose for cycle 5 with reported vertigo, tinnitus, nausea, and return of elevation in liver-associated enzymes. Oxaliplatin is a chemotherapy agent widely used in the treatment of many malignancies including colon cancer. Side effects include peripheral neuropathy, gastrointestinal toxicity, neutropenia, grade 1/2 hepatocellular injury, and hepatic vascular lesions. However, grade 3/4 hepatocellular injury and ototoxicity are extremely rare with the administration of oxaliplatin. Therefore, we present the unusual chemotherapy side effects.

Original languageEnglish
Pages (from-to)355-359
Number of pages5
JournalJournal of Oncology Pharmacy Practice
Volume18
Issue number3
DOIs
StatePublished - Sep 2012
Externally publishedYes

Keywords

  • Oxaliplatin
  • colorectal cancer
  • hepatocellular
  • liver-associated enzymes
  • ototoxicity

Fingerprint

Dive into the research topics of 'Oxaliplatin-induced hepatocellular injury and ototoxicity: A review of the literature and report of unusual side effects of a commonly used chemotherapeutic agent'. Together they form a unique fingerprint.

Cite this